Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 53, NWS Brownsville, TX

October 5, 2004Willacy County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 5, 2004, 2:52 PM CDT for Willacy County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 2:52 PM CDT (19:52 UTC)
Expired
Oct 5, 2004, 5:00 PM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Willacy County, TX

The radar

The Brownsville radar (KBRO), 70 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2516 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2516 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 051958
FFWBRO
TXC489-052200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
252 PM CDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WILLACY COUNTY IN DEEP SOUTH TEXAS

* UNTIL 500 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL IN WESTERN WILLACY          
  COUNTY. DOPPLER RADAR ESTIMATED RAINFALL OF 2 TO 4 INCHES BETWEEN  
  LYFORD AND RAYMONDVILLE. THIS AREA IS ALONG HIGHWAY 77.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...RAYMONDVILLE AND LYFORD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. MOTORISTS ALONG HIGHWAY 77 ARE URGED TO 
DRIVE CAREFULLY AS WATER MAY BE PONDING ON THE ROADWAY.

LAT...LON 2632 9765 2659 9768 2660 9795 2648 9800
      2636 9785

$$

STRAUB/SPEECE
2 follow-up statements
000 
WGUS74 KBRO 052051
FFSBRO
TXC489-052200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
342 PM CDT TUE OCT 5 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 500 PM CDT FOR WESTERN WILLACY
COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN PRODUCING THUNDERSTORMS OVER THE CITY OF 
RAYMONDVILLE IN WESTERN WILLACY COUNTY. THESE STORMS ARE NEARLY 
STATIONARY AND WILL CONTINUE TO PRODUCE RAINFALL RATES OF 2 TO 3 
INCHES AN HOUR THROUGH 5 PM NEAR RAYMONDVILLE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2659 9768 2633 9765 2636 9783 2648 9800
      2660 9795

$$

SPEECE
000 
WGUS74 KBRO 052151
FFSBRO
TXC489-052200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
447 PM CDT TUE OCT 5 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL WILLACY
COUNTY HAS BEEN CANCELED...

AT 447 PM CDT...BROWNSVILLE DOPPLER RADAR INDICATED THUNDERSTORMS 
THAT CREATED FLOODING OVER WILLACY COUNTY HAVE MOVED WEST NOW. 
THEREFORE...THE FLASH FLOOD WARNING IN EFFECT FOR CENTRAL WILLACY 
COUNTY HAS BEEN CANCELED.

EXCESS RUNOFF FROM HEAVY RAIN MAY STILL CREATE PROBLEMS NEAR  
STREAMS AND CREEKS IN WILLACY COUNTY...ALONG WITH ROADWAY PONDING. 
PLEASE DRIVE WITH CARE TONIGHT...AND NEVER DRIVE YOUR VEHICLE INTO 
WATERS OF UNKNOWN DEPTH. 

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 2658 9752 2638 9752 2638 9786 2655 9787

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 10:10 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Oct 5, 10:10 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1010 AM CDT TUE OCT 5 2004

.DISCUSSION...SEVERAL AREAS OF CONV ARE CLUSTERED AROUND THE BRO
CWA.  THE AREAS TO THE EAST AND SOUTH ARE MOVING TO THE W-WNW AT
AROUND 10 TO 15 KTS WITH THE AREA OVER WEBB COUNTY MOVING ROUGHLY
EASTWARDS AT AROUND 5 TO 10 KTS. IR SATL IMAGERY SHOWS IMPRESSIVE
CONV OVER THE SW GULF ASSOCIATED WITH THE OLD TROPICAL WAVE LOCATED
IN THE AREA.  RUC AND ETA GUIDANCE ARE IN PRETTY GOOD AGREEMENT IN
KEEPING THE BEST CONV COVERAGE TO OUR SOUTH NEAR THE SURFACE WAVE
WITH THE BEST MODEL QPF VALUES EDGING INTO THE EASTERN AND SOUTHERN
PORTIONS OF THE BRO CWA LATER TODAY.  THE CONV FROM THE WEST WILL
ALSO LIKELY BE ENHANCED BY A 5H SHORT WAVE LOCATED OVER THE BIG BEND
AREA.  WITH DEEP SOUTH TX SANDWICHED IN BETWEEN THESE TWO FEATURES
SEE NO REASON TO DISAGREE WITH A SIGNIFICANT RAIN EVENT FOR THE AREA
OVER THE NEXT SEVERAL DAYS.  MAV AND MET GUIDANCE IS IN PRETTY GOOD
AGREEMENT IN THE SHORT TERM WITH 60 TO 80 PERCENT VALUES INDICATED
THROUGH THURS.  THE NEXT CONCERN IS THE FLASH FLOOD POTENTIAL FOR
THE REGION.  CURRENT GUIDANCE FROM THE WGRFC INDICATES THAT SOIL
MOISTURE LEVELS AROUND THE REGION ARE LOW ATTM AND THE CURRENT
RAINFALL RATES ARE NOT CLOSE TO EXCEEDING THE FFG.  SO BELIEVE THAT
THE BETTER CONDITIONS FOR FLASH FLOODING POTENTIAL WILL BE LATER
TONIGHT AND CONTINUING INTO WEDNESDAY AND THURSDAY AS SOIL MOISTURE
LEVELS BECOME MORE SATURATED.  HOWEVER...WILL REEXAMINE THE
SITUATION LATER THIS AFTERNOON TO DECIDE IF AN FFA MAY BE REQUIRED
THEN.  WILL INCREASE CONV CHCS FOR THIS MORNING AND THIS AFTERNOON A
BIT...BUT OTHERWISE THE REST OF THE BRO GRID PACKAGE LOOKS OK.
&&

.MARINE...AT 8AM BUOY020 REPORTED EAST WINDS AT 10 KNOTS AND SEAS 4
FEET. CONDITIONS ARE STILL FAVORABLE TODAY FOR SCATTERED SHOWERS AND
THUNDERSTORMS. A COUPLE WAVES ARE SEEN ON RADAR MOVING NORTHWARD
TOWARD THE MARINE ZONES. WILL INCREASE POPS FOR NEXT UPDATE. SHORT
TERM WAVE HEIGHTS LOOK GOOD.
&&

.AVIATION...AT 8AM BUOY020 REPORTED EAST WINDS AT 10 KNOTS AND SEAS
4 FEET. CONDITIONS ARE STILL FAVORABLE TODAY FOR SCATTERED SHOWERS
AND THUNDERSTORMS. A COUPLE WAVES ARE SEEN ON RADAR MOVING NORTHWARD
TOWARD THE MARINE ZONES. WILL INCREASE POPS FOR NEXT UPDATE. SHORT
TERM WAVE HEIGHTS LOOK GOOD.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...60
MARINE/AVIATION...64
MESO...CAMPBELL
Hazardous weather outlook, Oct 5, 6:00 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT TUE OCT 5 2004

TXZ248>257-061100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A SURFACE LOW PRESSURE TROUGH WILL COMBINE WITH DEEP TROPICAL
MOISTURE OVER DEEP SOUTH TEXAS ALLOWING SCATTERED SHOWERS
TO CONTINUE TODAY. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS
TO 30 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE SURFACE TROUGH ALONG THE LOWER TEXAS COAST WILL CREATE A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE END OF THIS WEEK.
THESE SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS...
BRIEF WIND GUSTS OF 30 MPH AND FREQUENT LIGHTNING. SEAS MAY BECOME
QUITE ACTIVE ALONG THE WEST GULF COAST AS SWELLS ARE GENERATED BY A
BROAD AREA OF EAST WINDS OVER NEARLY ALL OF THE SOUTHERN AND CENTRAL
GULF OF MEXICO. TIDES ARE RUNNING ALMOST 2 FEET ABOVE MEAN LOWER LOW
WATER AND THE STRONG WAVE ACTION MAY MAGNIFY THE TIDAL EFFECTS
BY THE END OF THE WEEK. FLOOD HAZARDS PRESENTED BY VERY HEAVY
RAINFALL ARE POSSIBLE...ESPECIALLY WEDNESDAY AND THURSDAY. ALSO...THE
RISKS OF DANGEROUS RIP CURRENTS WILL INCREASE WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

CAFFREY

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:36 PM CDTFlash Flood WarningBROStarr114 min
Oct 5, 4:01 PM CDTSevere Thunderstorm WarningBROStarr44 min
Oct 5, 4:03 PM CDTFlash Flood WarningBROBrooks, Jim Hogg117 min
Oct 5, 4:23 PM CDTFlash Flood WarningBROStarr2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.